A potentially lifesaving diagnostic test is leading to serious health problems throughout hospitals in New York and across the country. In recent months, patients that have been administered CT brain perfusion scans, also known as "Stroke Scans", are experiencing hair loss, confusion, memory loss, and headaches as a result of massive radiation overdoses. So far, more than 400 patients have been administered overdoses of radiation while being scanned; some being given up to 13 times the accepted amount. CT brain perfusion scans are used to ascertain information pertaining to blood flow in the brain following a stroke or brain hemorrhage.

According to the Food and Drug Administration (FDA), knowledge of the radiation overdoses came to the FDA's attention late last summer. Since then, the FDA has launched an investigation into their cause, but has yet to release any report on their findings. The New York Times started their own investigation into the matter and has found
that "radiation overdoses were more widespread than previously known" and that patients have been reporting symptoms as serious as cancer and brain damage.

Furthermore, the New Times reported last week that their own review has lead them to believe that the overdoses may be the result of both technician and manufacturer error. According to The Times, the technicians administering the tests may be poorly trained in how to properly administer the test, and the manufacturers of the scanners, such as General Electric, are negligently putting too much trust into the technician by failing to create mechanical safeguards that would prevent the technicians from administering too much radiation. According to medical experts, some hospitals officials are likely instructing their technicians to intentionally use higher amount of radiation in order to get clearer images.

The FDA has issued a nationwide alert instructing all hospitals to check the radiation output levels on the test, though research by the FDA and independent researches, such as The New York Times, has shown that many hospitals have failed to head their warnings, and the number of overdoses continues to rise.

 I think that the FDA should speed up their investigation and make sure that they find out the cause and extent of these overdoses as soon as possible. The manufacturers of these machines should immediately get to work redesigning their machines so that the machines will prevent radiation from being administered at dangerous levels.Radiation overdoses caused by CT scanners usually lead to a distinctive pattern of hair loss. A patient that has received an overdose will typically loss their hair in a way that results in a bald band like shape encircling their head. For pictures, check out: http://www.nytimes.com/2010/08/01/health/01radiation.html?pagewanted=1&_r=1&emc=eta1. If you have had a CT scan and suspect a radiation overdose, consult your doctor immediately. You should also consult an attorney to find out your rights, and to make sure that hospital officials are notified that their machines may be causing patients health problems.
1 Comments
My dad has had several heart angiograms and heart cat scans. I wonder how much radiation he is getting? and what will be the effect years from now-
by H. Kaye August 6, 2010 at 10:08 AM
Post a Comment